Number Theoretic Aspects of Regular Sequences

  • Michael Coons
  • Lukas Spiegelhofer
Part of the Trends in Mathematics book series (TM)


We present a survey of results concerning regular sequences and related objects. Regular sequences were defined in the early 1990s by Allouche and Shallit as a combinatorially, algebraically, and analytically interesting generalization of automatic sequences. In this chapter, after an historical introduction, we follow the development from automatic sequences to regular sequences, and their associated generating functions, to Mahler functions. We then examine size and growth properties of regular sequences. The last half of the chapter focuses on the algebraic, analytic, and Diophantine properties of Mahler functions. In particular, we survey the rational-transcendental dichotomies of Mahler functions, due to Bézivin, and of regular numbers, due to Bell, Bugeaud, and Coons.


  1. 2.
    Adamczewski, B., Bell, J.P.: A problem around Mahler functions. Ann. Sc. Norm. Super. Pisa. (2013, to appear). ArXiv:1303.2019Google Scholar
  2. 3.
    Adamczewski, B., Bugeaud, Y.: On the complexity of algebraic numbers. I. Expansions in integer bases. Ann. Math. (2) 165(2), 547–565 (2007)MathSciNetCrossRefGoogle Scholar
  3. 4.
    Adamczewski, B., Faverjon, C.: Méthode de Mahler: relations linéaires, transcendance et application aux nombres automatiques. Proc. Lond. Math. Soc. 115, 55–90 (2017)MathSciNetCrossRefGoogle Scholar
  4. 14.
    Allouche, J.-P., Shallit, J.: Automatic Sequences: Theory, Applications, Generalizations. Cambridge University Press, Cambridge (2003)CrossRefGoogle Scholar
  5. 17.
    Allouche, J.-P., Shallit, J.O.: The ring of k-regular sequences. Theor. Comput. Sci. 98, 163–197 (1992)MathSciNetCrossRefGoogle Scholar
  6. 60.
    Becker, P.G.: Effective measures for algebraic independence of the values of Mahler type functions. Acta Arith. 58(3), 239–250 (1991)MathSciNetCrossRefGoogle Scholar
  7. 61.
    Becker, P.G.: k-regular power series and Mahler-type functional equations. J. Number Theory 49(3), 269–286 (1994)MathSciNetCrossRefGoogle Scholar
  8. 63.
    Bell, J.P., Bugeaud, Y., Coons, M.: Diophantine approximation of Mahler numbers. Proc. Lond. Math. Soc. (3) 110(5), 1157–1206 (2015)MathSciNetCrossRefGoogle Scholar
  9. 64.
    Bell, J.P., Coons, M.: Transcendence tests for Mahler functions. Proc. Am. Math. Soc. 145(3), 1061–1070 (2017)MathSciNetCrossRefGoogle Scholar
  10. 65.
    Bell, J.P., Coons, M., Hare, K.G.: The minimal growth of a k-regular sequence. Bull. Aust. Math. Soc. 90(2), 195–203 (2014)MathSciNetCrossRefGoogle Scholar
  11. 66.
    Bell, J.P., Coons, M., Rowland, E.: The rational-transcendental dichotomy of Mahler functions. J. Integer Seq. 16(2), 11 (2013). Article 13.2.10Google Scholar
  12. 83.
    Bézivin, J.P.: Sur une classe d’équations fonctionnelles non linéaires. Funkcial. Ekvac. 37(2), 263–271 (1994)MathSciNetzbMATHGoogle Scholar
  13. 90.
    Blondel, V.D., Nesterov, Y., Theys, J.: On the accuracy of the ellipsoid norm approximation of the joint spectral radius. Linear Algebra Appl. 394, 91–107 (2005)MathSciNetCrossRefGoogle Scholar
  14. 91.
    Blondel, V.D., Theys, J., Vladimirov, A.A.: An elementary counterexample to the finiteness conjecture. SIAM J. Matrix Anal. Appl. 24(4), 963–970 (electronic) (2003)MathSciNetCrossRefGoogle Scholar
  15. 99.
    Borel, É.: Les probabilités dénombrables et leurs applications arithmétiques. Rendiconti Circ. Mat. Palermo 27, 247–271 (1909)CrossRefGoogle Scholar
  16. 102.
    Bousch, T., Mairesse, J.: Asymptotic height optimization for topical IFS, Tetris heaps, and the finiteness conjecture. J. Am. Math. Soc. 15(1), 77–111 (electronic) (2002)Google Scholar
  17. 119.
    Bugeaud, Y.: Expansions of algebraic numbers. In: Four Faces of Number Theory. EMS Series of Lectures in Mathematics, pp. 31–75. European Mathematical Society, Zürich (2015)Google Scholar
  18. 120.
    Bundschuh, P.: Algebraic independence of infinite products and their derivatives. In: Number Theory and Related Fields. Springer Proceedings in Mathematics and Statistics, vol. 43, pp. 143–156. Springer, New York (2013)CrossRefGoogle Scholar
  19. 124.
    Calkin, N.J., Wilf, H.S.: Binary partitions of integers and Stern-Brocot-like trees. unpublished pp. updated version August 5, 2009, 19 pp. (1998)Google Scholar
  20. 155.
    Cobham, A.: On the base-dependence of sets of numbers recognizable by finite automata. Math. Syst. Theory 3, 186–192 (1969)MathSciNetCrossRefGoogle Scholar
  21. 163.
    Coons, M.: Regular sequences and the joint spectral radius. Int. J. Found. Comput. Sci. 28(2), 135–140 (2017)MathSciNetCrossRefGoogle Scholar
  22. 164.
    Coons, M.: Zero order estimate for Mahler functions. N. Z. J. Math. 46, 83–88 (2016)MathSciNetzbMATHGoogle Scholar
  23. 165.
    Coons, M., Tyler, J.: The maximal order of Stern’s diatomic sequence. Mosc. J. Comb. Number Theory 4(3), 3–14 (2014)MathSciNetzbMATHGoogle Scholar
  24. 179.
    Daubechies, I., Lagarias, J.C.: Sets of matrices all infinite products of which converge. Linear Algebra Appl. 161, 227–263 (1992)MathSciNetCrossRefGoogle Scholar
  25. 200.
    Dumas, P.: Récurrences mahlériennes, suites automatiques, études asymptotiques. Institut National de Recherche en Informatique et en Automatique (INRIA), Rocquencourt (1993). Thèse, Université de Bordeaux I, Talence, 1993Google Scholar
  26. 201.
    Dumas, P.: Joint spectral radius, dilation equations, and asymptotic behavior of radix-rational sequences. Linear Algebra Appl. 438(5), 2107–2126 (2013)MathSciNetCrossRefGoogle Scholar
  27. 202.
    Dumas, P.: Asymptotic expansions for linear homogeneous divide-and-conquer recurrences: algebraic and analytic approaches collated. Theor. Comput. Sci. 548, 25–53 (2014)MathSciNetCrossRefGoogle Scholar
  28. 211.
    Eilenberg, S.: Automata, Languages, and Machines, vol. A. Academic Press, New York (1974)zbMATHGoogle Scholar
  29. 224.
    Flajolet, P., Sedgewick, R.: Analytic Combinatorics. Cambridge University Press, Cambridge (2009)CrossRefGoogle Scholar
  30. 284.
    Hare, K.G., Morris, I.D., Sidorov, N., Theys, J.: An explicit counterexample to the Lagarias-Wang finiteness conjecture. Adv. Math. 226(6), 4667–4701 (2011)MathSciNetCrossRefGoogle Scholar
  31. 285.
    Hartmanis, J., Stearns, R.E.: On the computational complexity of algorithms. Trans. Am. Math. Soc. 117, 285–306 (1965)MathSciNetCrossRefGoogle Scholar
  32. 315.
    Jungers, R.: The Joint Spectral Radius, Theory and Applications. Lecture Notes in Control and Information Sciences, vol. 385. Springer, Berlin (2009)CrossRefGoogle Scholar
  33. 316.
    Jungers, R.M., Blondel, V.D.: On the finiteness property for rational matrices. Linear Algebra Appl. 428(10), 2283–2295 (2008)MathSciNetCrossRefGoogle Scholar
  34. 360.
    Kozyakin, V.S.: A dynamical systems construction of a counterexample to the finiteness conjecture. In: Proceedings of the 44th IEEE Conference on Decision and Control, European Control Conference, pp. 2338–2343 (2005)Google Scholar
  35. 367.
    Lagarias, J.C., Wang, Y.: The finiteness conjecture for the generalized spectral radius of a set of matrices. Linear Algebra Appl. 214, 17–42 (1995)MathSciNetCrossRefGoogle Scholar
  36. 369.
    Lansing, J.: Distribution of values of the binomial coefficients and the Stern sequence. J. Integer Seq. 16(3), Article 13.3.7, 10 (2013)Google Scholar
  37. 388.
    Loxton, J.H.: A method of Mahler in transcendence theory and some of its applications. Bull. Aust. Math. Soc. 29(1), 127–136 (1984)MathSciNetCrossRefGoogle Scholar
  38. 389.
    Loxton, J.H., van der Poorten, A.J.: Arithmetic properties of automata: regular sequences. J. Reine Angew. Math. 392, 57–69 (1988)MathSciNetzbMATHGoogle Scholar
  39. 403.
    Mahler, K.: Arithmetische Eigenschaften der Lösungen einer Klasse von Funktionalgleichungen. Math. Ann. 101(1), 342–366 (1929)MathSciNetCrossRefGoogle Scholar
  40. 405.
    Mahler, K.: Uber das Verschwinden von Potenzreihen mehrerer Veränderlichen in speziellen Punktfolgen. Math. Ann. 103(1), 573–587 (1930)MathSciNetCrossRefGoogle Scholar
  41. 407.
    Mahler, K.: Remarks on a paper by W. Schwarz. J. Number Theory 1, 512–521 (1969)MathSciNetCrossRefGoogle Scholar
  42. 414.
    McNaughton, R., Zalcstein, Y.: The Burnside problem for semigroups. J. Algebra 34, 292–299 (1975)MathSciNetCrossRefGoogle Scholar
  43. 443.
    Nesterenko, Y.V.: Estimate of the orders of the zeroes of functions of a certain class, and their application in the theory of transcendental numbers. Izv. Akad. Nauk SSSR Ser. Mat. 41(2), 253–284, 477 (1977)Google Scholar
  44. 444.
    Nesterenko, Y.V.: Algebraic independence of algebraic powers of algebraic numbers. Mat. Sb. (N.S.) 123(165)(4), 435–459 (1984)Google Scholar
  45. 445.
    Nikishin, E.M., Sorokin, V.N.: Rational approximations and orthogonality. Translations of Mathematical Monographs, vol. 92. American Mathematical Society, Providence, RI (1991). Translated from the Russian by Ralph P. BoasGoogle Scholar
  46. 447.
    Nishioka, K.: Algebraic independence measures of the values of Mahler functions. J. Reine Angew. Math. 420, 203–214 (1991)MathSciNetzbMATHGoogle Scholar
  47. 492.
    Randé, B.: Équations fonctionnelles de Mahler et applications aux suites p-régulières. Institut National de Recherche en Informatique et en Automatique (INRIA), Rocquencourt (1992). Thèse, Université de Bordeaux I, Talence, 1992Google Scholar
  48. 501.
    Reznick, B.: Some binary partition functions. In: Analytic Number Theory (Allerton Park, IL, 1989). Progress in Mathematics, vol. 85, pp. 451–477. Birkhäuser, Boston, MA (1990)CrossRefGoogle Scholar
  49. 513.
    Rota, G.C., Strang, G.: A note on the joint spectral radius. Nederl. Akad. Wetensch. Proc. Ser. A 63 = Indag. Math. 22, 379–381 (1960)MathSciNetCrossRefGoogle Scholar
  50. 514.
    Roth, K.F.: Rational approximations to algebraic numbers. Mathematika 2, 1–20 (1955). corrigendum, 168MathSciNetCrossRefGoogle Scholar
  51. 528.
    Schlickewei, H.P.: The \({\mathfrak p}\)-adic Thue-Siegel-Roth-Schmidt theorem. Arch. Math. (Basel) 29(3), 267–270 (1977)MathSciNetCrossRefGoogle Scholar
  52. 566.
    Töpfer, T.: Zero order estimates for functions satisfying generalized functional equations of Mahler type. Acta Arith. 85(1), 1–12 (1998)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematical and Physical SciencesUniversity of NewcastleCallaghanAustralia
  2. 2.Institut für Diskrete Mathematik und GeometrieTechnische Universität WienWienAustria

Personalised recommendations